Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 100, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 1998, 7:05 PM MDT for El Paso County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1998, 7:05 PM MDT (01:05 UTC)
- Expired
- Jul 24, 1998, 8:05 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:24 PM MDT | Hail 0.75 | Security, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 250105 RRA SVRPUB COC041-250205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 705 PM MDT FRI JUL 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 805 PM MDT * AT 703 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES EAST SOUTHEAST OF DOWNTOWN COLORADO SPRINGS MOVING NORTH AT 5 MPH. SOME LOCATIONS AFFECTED WILL BE ACROSS HIGHWAY 94 4 MILES EAST OF PETERSON AFB BY 710 PM MDT BETWEEN HIGHWAYS 94 AND 24 THROUGH 745 PM MDT AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY fIN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:00 PM MDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 24, 1:00 PM MDT, 6 hours 5 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 100 PM MDT FRI JUL 24 1998 MAIN CONCERN FOR THIS EVENING IS THE POTENTIAL FOR LOCALLY HEAVY RAIN. PRECIPITABLE WATER VALUES REMAIN OVER 1 INCH OVER AND THE WINDS ALOFT ARE EXPECTED TO REMAIN LIGHT...WHICH WILL LEAD TO LOCALIZED HEAVY RAIN AGAIN. SATELLITE SHOWS AN UPPER SYSTEM OVER SOUTHERN NM...WHICH WILL STAY WELL SOUTH OF THE AREA. SOUTHERN PORTIONS OF THE FORECAST AREA HAVE HAD SUN ALL MORNING TO PROVIDE HEATING TO AID IN THUNDERSTORM DEVELOPMENT AND THESE AREAS WILL PROBABLY HAVE THE BEST CHANCE FOR ISOLATED PULSE SEVERE STORMS. NORTHERN PORTIONS OF THE AREA...SUCH AS PUEBLO...OTERO...EL PASO...CROWLEY AND KIOWA COUNTIES ARE FINALLY SEEING THE CLOUDS DISSIPATE...ALLOWING THE LIFT FROM HEATING TO BEGIN. WILL PROBABLY NOT MAKE MANY CHANGES TO THE CURRENT FORECAST FOR TONIGHT. WILL CONTINUE WITH A GOOD CHANCE FOR RAIN WITH LOCALLY HEAVY RAIN. GUIDANCE TEMPS FOR TONIGHT LOOK OK.
In the hours before
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING NORTHEAST AROUND 10 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING NORTHEAST AROUND 10 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Local storm report, Jul 24, 4:53 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT FRI JUL 24 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM 0 LAMAR CO .88 INCH HAIL
07/24/98 PROWERSLocal storm report, Jul 24, 4:53 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT FRI JUL 24 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM 0 LAMAR CO .88 INCH HAIL
07/24/98 PROWERSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:56 PM MDT | Flash Flood Warning | PUB | Prowers | 64 min |
| Jul 25, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.